Connecticut, 2021Tornado in Connecticut, September 9, 2021
September 9, 2021 · NWS BOX · 1 event in 1 county or zone
A slow moving cold front, instability ahead of it, and low level wind shear led to a brief, isolated weak tornado in the overnight hours in Coventry, Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front, instability ahead of it, and low level wind shear led to a brief, isolated weak tornado in the overnight hours in Coventry, Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 9, 2:59 AM EST, 11 minutes earlier.
Area forecast discussion, Sep 9, 2:59 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
359 AM EDT Thu Sep 9 2021
.SYNOPSIS...
Numerous showers and isolated thunderstorms with heavy rainfall
may lead to some flooding today, especially near the I-95
corridor. Most areas will remain dry for much of Friday, but a
few pop up showers are possible. High pressure builds in
bringing dry and quiet weather for the weekend with an upward
trend in temperatures. Next shot for precipitation is early to
mid next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Heavy rainfall from showers and isolated t-storms may result
in some street flooding near the I-95 corridor this
afternoon/evening
There has been an increase in convection moving up across CT
early this morning with cooling tops. MLCAPES 500-1000 J/kg with
effective shear 40+ kts so a few strong storms are possible next
few hours. Otherwise, additional showers and isolated t-storms
developing over the ocean south of Long Island are lifting NE.
Guidance indicates axis of best instability will shift to SE New
Eng toward 12z along the axis of the low level jet so should
see an increase in shower activity with isolated t-storms here
through daybreak. Heavy rainfall the primary threat but can't
rule out a few strong storms given favorable deep layer shear.
CAM output suggesting a possible lull in coverage of convection
this morning after the early morning activity moves out. A few
showers or t-storm possible but the main action will be this
afternoon. High amplitude trough moves slowly east from the Gt
Lakes with anomalous PWAT plume lifting northward across SNE
today with PWATs nearing 2 inches across SE New Eng. Increasing
forcing for ascent develops within the right entrance region of
the upper jet ahead of the amplifying trough resulting in an
expansion of showers and isolated t-storms across SNE this
afternoon. However, the focus for heavy rainfall will be near
the I-95 corridor across RI and eastern MA within the low level
jet axis and best convergence associated with the cold front.
With a slow moving cold front as a wave develops on the
boundary, potential exists for training storms. Expect rainfall
amounts of 1-2 inches with locally higher amounts near the I-95
corridor. Much of this rainfall could fall within a 6 hour
window so areas of minor street flooding will be a concern but
not expecting widespread significant flooding. Severe weather
potential is low due to widespread cloud cover and limited
instability.
Temps will top out in the 70s with rather humid conditions,
especially east of the front with dewpoints into the lower 70s
across RI and eastern MA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Showers will persist into this evening but the focus for heavy
rainfall will shift to SE MA and Cape/Islands as front moves
east from I-95 corridor. Rain ends in the CT valley this
evening but it will be a slower process further east with
showers not exiting eastern MA and Cape/Islands until after
midnight. Drier moves in overnight with partial clearing
developing late tonight and toward daybreak. Lows mid/upper 50s
interior and low to mid 60s near the coast.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* Isolated to scattered pop up showers on Friday.
* Dry and quiet weather through the weekend. Rain showers possible
early to mid next week, but no washouts anticipated at this point
in time.
* Temperatures generally will be near normal for this time of year.
Friday...
A negatively tilted trough will be situated over Quebec and the
eastern Great Lakes on early Friday. The trough will lift into
northern New England/Nova Scotia by late in the day. Through the day
a shortwave trough will lift around the base of the trough through
southern New England. Expect a surface trough to extend from the
departing system through northern New England into southern New
England.
Have increased sky cover and precipitation chances from the previous
forecast. Based on the setup will have a good cold pool in place at
500 hPa with temps between -20 to -15 Celsius. This in combination
with diurnal heating and the surface trough swinging through will
result in fairly widespread cumulus development. Despite the cooler
and drier northwest flow think there should be enough moisture still
available in the column for isolated to scattered showers. Will have
PWAT values in the 0.75-1 inch range.
Temperature wise will have WNW to NW flow with 925 hPa temps between
13-15 Celsius. Went with the 75th percentile of guidance to bump up
temperatures a bit from the previous forecast guidance due to
downsloping. The result are highs in the low to mid 70s.
Friday night through Sunday...
Ridge axis builds into Quebec and northern New England late on
Friday through Saturday. The ridge builds northeastward into eastern
Canada on Sunday, while a trough lifts from Ontario into Quebec.
Will be caught between this feature and some ridging from the
Bermuda high. The surface high nudges in from the Mid Atlantic
Friday night before shifting offshore to south of the region on
Saturday. The high builds further offshore to the S/SE Saturday
night and Sunday.
Expecting dry and quiet weather through the vast majority of this
period with high pressure in control. Given clear skies and light
winds will have strong radiational cooling Friday night into
Saturday morning. Nudged down temperatures to the 25th percentile of
guidance. The result are low temperatures ranging from the mid 40s
across the higher elevations of the interior to the mid/upper 50s
along the Coastal Plain.
Flow becomes more WSW/SW on Saturday and Sunday due to the position
of the high. This advects warmer air into the region, which will
bring an upward trend in temperatures. Highs still in the 70s on
Saturday, but warm to the mid 70s to mid 80s on Sunday. Not
completely out of the question there is a shower or two across
northern areas late on Sunday as a cold front approaches.
Monday through Wednesday...
Pattern becomes more zonal during this timeframe across the northern
tier of the US. The result is confidence lowering in the forecast
during this window as shortwave timing and strength is difficult to
predict this far out. Given this have leaned on the NBM guidance
which features slight chances to chances of precipitation as a cold
front slides into/through on Monday/Tuesday. May potentially have
another cold front moving through on Wednesday bringing some showers
and perhaps a few thunderstorms. Doesn't appear that there will be
any washouts at this time.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 12z...Conditions lowering to MVFR from west to east with
areas of IFR developing as sct showers and isolated thunder move
across the region.
Today...Moderate confidence.
MVFR/IFR conditions with periods of showers and sct t-storms,
with greatest concentration along and east of FIT-ORH-IJD where
locally heavy rainfall likely. Showers becoming more widespread
this afternoon along the I-95 corridor.
Tonight...Moderate confidence.
MVFR/IFR with showers this evening with locally rainfall
focused across RI and eastern MA. Improving conditions to VFR from
west to east late this evening through the overnight as showers
exit the region.
KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.
KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.
Outlook /Friday through Monday/...
Friday: VFR. Breezy. Isolated SHRA.
Friday Night: VFR. Breezy.
Saturday through Saturday Night: VFR.
Sunday through Sunday Night: VFR. Breezy.
Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Winds will remain below SCA thresholds through tonight. The
main issue over the waters will be increasing SE swell from
distant Hurricane Larry. Seas will build to 6 ft over the outer
waters and SCA will continue. Vsbys will be reduced at times in
heavy showers and isolated t-storms, improving conditions late
tonight.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Rough seas up to 11 ft. Isolated
rain showers.
Friday Night: Winds less than 25 kt. Rough seas up to 11 ft.
Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.
Sunday through Sunday Night: Low risk for Small Craft Advisory
winds with gusts up to 25 kt. Seas up to 5 ft.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk from 8 AM EDT this morning through this
evening for MAZ007-019-022>024.
RI...High Rip Current Risk from 8 AM EDT this morning through this
evening for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-250-
254>256.
Small Craft Advisory from 8 AM this morning to 8 PM EDT Friday
for ANZ251.
&&
SYNOPSIS...KJC/BL
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...BL
AVIATION...KJC/BL
MARINE...KJC/BLHazardous weather outlook, Sep 8, 3:33 PM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Wed Sep 8 2021
CTZ002>004-MAZ002>024-026-RIZ001>008-092045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EDT Wed Sep 8 2021
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-092045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Wed Sep 8 2021
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Sep 9, 2:33 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
333 AM EDT Thu Sep 9 2021
CTZ002>004-MAZ004-011-012-090815-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northern Worcester MA-
333 AM EDT Thu Sep 9 2021
...A strong thunderstorm will impact portions of northwestern
Windham, Tolland, east central Hartford, southwestern Worcester and
southeastern Hampden Counties through 415 AM EDT...
At 333 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Vernon,
Wethersfield, Mansfield, South Windsor, Webster, Southbridge,
Ellington, Tolland, Oxford, Charlton, Coventry, Palmer, Stafford,
Spencer, Somers and Dudley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4175 7271 4229 7215 4209 7180 4161 7245
TIME...MOT...LOC 0733Z 217DEG 41KT 4174 7249
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RMTornado, Tolland
- When
- September 9, 3:10 AM EST to 3:11 AM EST
- Where
- Tolland County, 1.38 mi S of South Coventry to 1.09 mi SE of South Coventry
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 75 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.750, -72.299
In Coventry, a short-lived tornado touched down near the intersection of South Street and Pucker Street, downing several large trees in a field. It had a discontinuous path as it traveled to the east-northeast across a wooded area, where it created pockets of tree damage. It then touched down again just north of the intersection of Flanders Road and Nathan Hale Drive, where it damaged power lines and then moved through another wooded area. At least 50 trees were damaged in this area, with many having their tops sheared off. More than a dozen trees were blown down. It appears that the tornado dissipated quickly after that, since no other significant damage was observed farther to the northeast. No homes in the area had any damage. Two residents reported hearing the tornado warning, moving to safety in their basement, and then about 15 minutes later hearing a loud wind that lasted just moments. The tornado is estimated to have been on the ground no more than 90 seconds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 9 to 10, 20214 deaths · 17 events
- Debris Flow and Flooding in California, September 9 to 10, 2021$31,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 9, 20218 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 9, 20215 events
- Damaging Winds in Montana, September 9 to 10, 202155 kt wind · 5 events
- Damaging Winds in Connecticut, September 9, 2021$11,000 · 52 kt wind · 2 events
- Wildfire in Washington, September 9 to 30, 20212 events
- Flash Flooding in North Carolina, September 9, 20212 events
- Hail in Puerto Rico, September 9, 2021$1,000 · 0.25 in hail · 2 events
- Flash Flooding in Virginia, September 9, 20212 events
- Damaging Wind and High Wind in Nevada, September 9, 202155 kt wind · 2 events
- Damaging Wind and Heavy Rain in California, September 9, 202150 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984780.